Murdoch University Research Repository

Welcome to the Murdoch University Research Repository

The Murdoch University Research Repository is an open access digital collection of research
created by Murdoch University staff, researchers and postgraduate students.

Learn more

Complexity of identification of linear systems with rational transfer functions

Harrison, K.J., Partington, J.R. and Ward, J.A. (1998) Complexity of identification of linear systems with rational transfer functions. Mathematics of Control, Signals, and Systems, 11 (4). pp. 265-288.

Link to Published Version:
*Subscription may be required


We study the complexity of worst-case time-domain identification of linear time-invariant systems using model sets consisting of degree-n rational models with poles in a fixed region of the complex plane. For specific noise level δ and tolerance levels τ, the number of required output samples and the total sampling time should be as small as possible. In discrete time, using known fractional covers for certain polynomial spaces (with the same norm), we show that the complexity is O(n 2) for the H ∞ norm, O(n) for the ℓ 2 norm, and exponential in n for the ℓ 1 norm, for each δ and τ. We also show that these bounds are tight. For the continuous-time case we prove analogous results, and show that the input signals may be compactly supported step functions with equally spaced nodes. We show, however, that the internodal spacing must approach 0 as n increases.

Item Type: Journal Article
Murdoch Affiliation(s): School of Mathematical and Physical Sciences
Publisher: Springer London
Item Control Page Item Control Page